Florida, 2018

Damaging Wind in Florida, August 20, 2018

August 20, 2018 · NWS TAE · 1 event in 1 county or zone

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 20, 1:59 PM EST, 56 minutes earlier.

Area forecast discussion, Aug 20, 1:59 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
259 PM EDT Mon Aug 20 2018

.NEAR TERM [Through Tonight]...

A similar pattern compared to Sunday with the important difference
being the drier air accompanying the ridge that has advected lower
Precipitable Water values into the region east of the Flint River
and FL Big Bend. Showers and thunderstorms will continue to
propagate inland from the Gulf coast late this afternoon, with the
greatest coverage generally west of the Apalachicola and Snake
Rivers. A secondary maxima is likely from the western portion of the
FL Big Bend northeastward into southwest GA. Given the absence of
synoptic scale forcing, precipitation will diminish with the loss of
daytime heating late this evening. Showers and occasional thunder
are expected to redevelop across Gulf waters, and may impact inland
portions of the FL Panhandle west of Apalachicola and the eastern
FL Big Bend including Dixie County, mainly toward dawn. The
redevelopment of patchy fog and some low clouds is expected late
tonight. Low temperatures will be near seasonal levels.

.SHORT TERM [Tuesday Through Wednesday Night]...

An upper trough will be moving through the upper midwest on Tuesday
with a surface low near Chicago and a cold front dragging south
behind it. A swath of 2.3" PW values will be moving ahead of the
front from NW to SE through Tuesday afternoon. There could be two
different batches or lines of storms on Tuesday with the normal
morning convection initiating along the coast of the FL Panhandle
and moving inland. The pre-frontal trough will develop a line of
storms in central and eastern AL by the early afternoon which will
move southeast. The main upper trough and strongest lift will be
well to the north so the front will get progressively weaker as it
gets this far south. That, combined with losing daytime heating,
will quickly diminish storms as they move south east into the
overnight hours. This will keep a gradient of POPs from 60% in SE
AL down to 20% in the Big Bend area. Just isolated showers and
storms expected Tuesday night.

On Wednesday, with the front moving southeast overnight, showers and
storms will start to redevelop in areas south and east of
Tallahassee. Most of the guidance has showers lingering in the
southeastern areas through at least midnight Wed night and mostly
dry after that. PW values will be dropping behind the front to near
1.5" with surface winds turning northwest.

Highs on Tuesday will be in the upper 80s, rising slightly on
Wednesday when less rain is expected. Lows will be in the lower
70s.

.LONG TERM [Thursday Through Monday]...

Although it will be drier on Thursday, the temps will not be
impacted by the cold front...unfortunately. Highs will actually
be warmer than previous days, in the lower 90s. Dew points,
however, will drop to the upper 60s which may make it feel
slightly more pleasant. Even though the mid and upper levels are
dry, lingering low level moisture will keep partly cloudy skies
around.

The lower dew points won't be around long as easterly flow settles
in over the region on Friday, behind the departing upper low over
the northeast states. Weak shortwaves will move east to west
beneath a developing ridge basically Friday through Monday. As the
ridge builds west each day, the highest pops also shift west.
Should see scattered to numerous showers and storms in the eastern
areas Fri/Sat, shifting to the central areas by Sunday and then
the western areas by Monday.

Highs will be around 90 through the long term with lows in the lower
70s.

&&

.AVIATION [Through 18Z Tuesday]...

Coverage of thunderstorms today is expected to be less across the
terminals including ECP, TLH, and VLD, where VCTS is indicated. A
greater coverage at the ABY and DHN where TSRA was included, and
MVFR restrictions are possible. Otherwise VFR. The activity will
diminish around 00Z/21. MVFR and potentially IFR are possible in
FG/low ceilings beginning in the 06-09Z time frame, mainly at VLD
and DHN, where confidence was high enough to include in the TAF.
There is some potential for similar restrictions at ABY, but not
high enough confidence to include in the TAF. Otherwise VFR. Any
FG/low clouds will dissipate 12-14Z Tuesday. VCTS was included at
DHN and ECP beginning at 15Z/21.

&&

.MARINE...

Light winds and low seas are expected through Tuesday. Winds will
increase slightly mid week as a cold front moves through and
diminish again into the weekend.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the
next several days.

No dense fog is expected.

&&

.HYDROLOGY...

Total forecast rain amounts will average around 1" for most of the
forecast area. Therefore, latest river guidance keeps all rivers
just below action stage. Locally higher amounts are possible and
will likely occur so flashier rivers and streams may still rise as
well as low lying and flood prone areas.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  90  74  91  72 /  20  40  20  20  10
Panama City   78  88  75  90  73 /  30  50  20  20  10
Dothan        73  87  72  89  71 /  30  60  20  10   0
Albany        73  89  73  89  72 /  30  60  20  10  10
Valdosta      73  89  73  90  72 /  20  40  20  20  20
Cross City    75  89  75  90  74 /  10  20  20  40  20
Apalachicola  78  88  77  89  75 /  20  40  20  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...LN
LONG TERM...LN
AVIATION...LF
MARINE...LN
FIRE WEATHER...LN
HYDROLOGY...LN

In the hours before

Special weather statement, Aug 20, 12:18 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1218 PM CDT MON AUG 20 2018

ALZ065-066-068-069-201800-
Dale AL-Coffee AL-Houston AL-Geneva AL-
1218 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALE...COFFEE...
NORTHWESTERN GENEVA AND NORTHWESTERN HOUSTON COUNTIES UNTIL 100 PM
CDT...

At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Opp, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daleville, Elba, Enterprise, Fort Rucker, Ozark, Level Plains,
Samson, Newton, New Brockton, Clayhatchee, Kinston, Coffee Springs,
Mixons Crossroads, Carl Folsom A/p, Hooper Stage Field, Gerald,
Central City, Camp Humming Hills, Clintonville and Roeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3162 8582 3125 8557 3108 8615 3114 8619
      3133 8620
TIME...MOT...LOC 1717Z 240DEG 24KT 3124 8615

33-LF
Special weather statement, Aug 20, 1:01 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
101 PM CDT MON AUG 20 2018

ALZ065>067-201845-
Dale AL-Henry AL-Coffee AL-
101 PM CDT MON AUG 20 2018

...SPECIAL WEATHER STATEMENT...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enterprise, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Daleville, Enterprise, Fort Rucker, Ozark, Headland, Midland City,
Level Plains, Newton, New Brockton, Ariton, Pinckard, Clayhatchee,
Newville, Mixons Crossroads, Hunt Field, Waterford, Hooper Stage
Field, Gerald, Clintonville and Ewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3162 8574 3162 8547 3141 8529 3127 8562
      3127 8566 3125 8568 3119 8581 3120 8583
      3143 8603
TIME...MOT...LOC 1801Z 241DEG 25KT 3135 8584

33-LF
Special weather statement, Aug 20, 2:20 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
320 PM EDT MON AUG 20 2018

FLZ016>018-GAZ157-202000-
Gadsden FL-Inland Jefferson FL-Leon FL-Grady GA-
320 PM EDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GADSDEN...WEST
CENTRAL JEFFERSON...EASTERN LEON AND SOUTH CENTRAL GRADY COUNTIES
UNTIL 400 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tallahassee Comm College, or near Tallahassee, moving northeast at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Midway, Tallahassee, Florida State University, Florida A And M,
Tallahassee Comm College, Doak Campbell Stadium, Lake Bradford,
Gaither Community Center, Tallahassee Memorial Hosp, Rocky Hill,
Iamonia, Tallahassee Mall, Tallahassee Regional A/P, Governors Square
Mall, Belair, Levy Park, Indian Head Acres, Andrew, Baum and Orchard
Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3033 8440 3046 8451 3077 8420 3048 8395
TIME...MOT...LOC 1920Z 237DEG 22KT 3044 8433

11-NGUYEN

The radar

The Tallahassee radar (KTLH), 25 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leon

When
August 20, 2:55 PM EST
Where
Leon County, 1.82 mi SE of Lake Iamonia
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.610, -84.230

Three trees were blown down in a neighborhood in the Killearn Lakes area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766543.